Question:I had a steroid injection into my shoulder last week. My pain got much worse and I broke out in a skin rash. I'm not going to do that again. What went wrong?
Answer:You may have had what experts refer to as a corticosteroid flare. In a small number of patients, the body reacts negatively to the injection. Local irritation in the form of pain and/or a skin rash occurs.
This response occurs within the first eight to 24 hours after injection. The benefits of the injection (pain relief and reduced inflammation) are usually still experienced.
No one is sure just why this reaction occurs. It may be an immune reaction to the preservative in the product. Or it may be a response to the corticosteroid. Some experts have suggested needle penetration into nerve endings may be the cause. Others say that if this were the cause, then more patients would have the flare reaction.
When corticosteroid flare occurs, ice can be applied to the injection site. Your doctor may prescribe anti-inflammatory medications and analgesics (pain relievers). Analgesics used for this problem may include narcotic medications.John G. Skedros, MD, and Todd C. Pitts. The Use and Misuse of Injectable Corticosteroids for the Painful Shoulder. In The Journal of Musculoskeletal Medicine. February 2008. Vol. 25. No. 2. Pp. 78-98.
|*Disclaimer:* The information contained herein is compiled from a variety of sources. It may not be complete or timely. It does not cover all diseases, physical conditions, ailments or treatments. The information should NOT be used in place of visit with your healthcare provider, nor should you disregard the advice of your health care provider because of any information you read in this topic.|
|All content provided by eORTHOPOD® is a registered trademark of Medical Multimedia Group, L.L.C.. Content is the sole property of Medical Multimedia Group, LLC and used herein by permission.|